Utah, 2023

Heavy Snow in Utah, February 23 to 24, 2023

February 23 to 24, 2023 · NWS GJT · 1 event in 1 county or zone

The first in a series of shortwave disturbances tracked across eastern Utah. Heavy snow fell across the La Sal and Abajo Mountains in southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The first in a series of shortwave disturbances tracked across eastern Utah. Heavy snow fell across the La Sal and Abajo Mountains in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 5:02 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 23, 5:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
502 AM MST Thu Feb 23 2023

.UPDATE...
Issued at 502 AM MST Thu Feb 23 2023

Snow showers continue to linger early this morning, focused along
the Continental Divide. However, rates have decreased, and
additional accumulations will be light. Therefore, allowed the
first round of winter highlights to expire as expected at 5 AM.

&&

.SHORT TERM...(Today through Friday)
Issued at 202 AM MST Thu Feb 23 2023

Yesterday's impressive Pacific trough that brought widespread snow
and nasty winds to the West Slope lifted northeast into the
Northern Plains late last night. Subsidence has settled across the
area in its wake, but enough moisture paired with favorable west-
southwest orographics has allowed snow showers to persist across
mainly the southern and central zones overnight. Additional
accumulations into the daylight hours will range from 1 to 3
inches in the mountains with some lighter accumulations of less
than an inch for the valleys. Went ahead and left the ongoing
winter highlights in effect through their scheduled end time of 5
AM, but will re-evaluate as the morning progresses. Winds have
certainly died down compared to 12 to 24 hours prior, but breezy
conditions have persisted overnight with some gusts of 20 to 30
mph reported. Luckily these gusts have strayed from the northern
zones where overnight lows have dropped into the negative single
digits for sites such as Meeker and Vernal, minimizing the
potential for colder wind chills. Today looks to be another
interesting day for much of eastern Utah and western Colorado as
flow aloft shifts to the southwest ahead of the next closed low
sagging along the West Coast. Several shortwave disturbances will
eject out ahead of the parent low, tracking across our forecast
area through the short term period. The first will move through
mid to late today with the second arriving tonight and into Friday
morning. Plenty of moisture will accompany these waves, seeing
PWATs increase from 50 to 75% of normal early this morning up to
125% of normal across the southern zones by later tonight. While
broad scale ascent won't become maximized overhead until the
secondary wave moves through tonight, continued support from the
120 to 150kt jet aloft paired with orographics and the uptick in
moisture will be sufficient to fuel another round of moderate to
potentially heavy snow for much of the higher elevations.

After a brief break in shower activity this morning, snow will
redevelop over the southern and central zones by mid to late
morning. Activity becomes more widespread as we head into the
afternoon hours with CAM guidance projecting some bands of snow
developing. This, paired with an uptick in instability from the
shortwave (with SBCAPE values ranging from 100 to 200 J/kg across
southwest Colorado in particular), gusty surface winds of 25 to
35 mph, and increased lapse rates, will raise concerns for snow
squalls to develop this afternoon. The snow squall parameter
remains maxed out across the southern tier of the forecast area
and, given the antecedent conditions and the cold airmass in
place, we'll definitely need to monitor the latest trends for any
squall development.

There will be another downturn in coverage, mostly across the
north, this evening as the first wave exits and the other begins
to lift overhead. The southern and central zones will remain
active into the overnight hours with a pronounced band projected
to develop from the Four Corners region and spread northeast into
the central mountain ranges from 06Z onwards. If this band
materializes, it will definitely lead to a notable increase in
hourly rates. The latest guidance has gone all in with this band,
and forecast snow totals have jumped up by several inches in the
southern and central zones. One area in particular was in the
northern half of the Paradox Valley and Lower Dolores River Basin
in southwest Colorado, focused along the Highway 141 and 491
corridor. This band looks to produce a quick 3 to 6 inches across
this area, much of that in less than 6 hours or less. Therefore,
went ahead and added a Winter Weather Advisory to include areas in
this zone that sit above 6500 feet. The other highlight change
with this morning's package was upgraded the Winter Weather
Advisory to a Winter Storm Warning for the Southwest San Juan
Mountains. The impacts from the aforementioned band paired with
gusty winds up to 45 mph will lead to hazardous conditions.
Upwards of 4 to 8 inches of snow may fall with said band, again
much of that in 6 hours or less. Was on the fence about upgrading
the Uncompahgre Plateau to a warning, but will wait and see how
guidance evolves with tonight's band. Subadvisory amounts are
still expected for the remaining mountain ranges but, with gusts
of 30 to 40 mph at times, brief travel impacts will still be
likely with these shortwaves.

The band of heavier snow will shift east of the area by daybreak
Friday with the bulk of shower activity beginning to focus on
areas along the Continental Divide. The shortwave itself will exit
our forecast area by midday Friday with subsident dry air quickly
settling overhead in its wake. Even so, light snow showers will
continue along the Divide through the rest of the day.

High temperatures through the short term period will remain well
below normal. Today's readings will sit 10 to 20 degrees below
normal with a slight improvement to running only 6 to 12 degrees
cooler than the average on Friday. Tonight's low temperatures will
also trend cooler than normal, but values will moderate by several
degrees in response to increased clouds.

.LONG TERM...(Friday night through Wednesday)
Issued at 202 AM MST Thu Feb 23 2023

Friday night will see any lingering showers coming to an end as the
Pacific low digging into Southern California pushes up a weak ridge
over the Four Corners. Flow aloft will turn southwesterly once
again, promoting some modest warm air advection and bringing near
normal temperatures along and south of I-70 for Saturday. Although,
considering how temperatures have been generally below normal for
the month of February, these near normal temps will feel like a
breath of fresh spring air. Enjoy it while you can, though, because
this spring-like weather won't last long. The cutoff Pacific low
mentioned above will swing across the Four Corners states on Sunday,
bringing below normal temperatures and another round of modest
precipitation. Expect valley rain and mountain snow with this one.
The speed at which this system moves through will limit mountain
accumulations...current forecast snow amounts are showing general 2-
4 inches for the higher terrain, with up to 6 inches at the highest
elevations. This system will be out into the Plains by late Sunday
night, although zonal flow combined with a little boost of energy
from a weak shortwave moving across the northern Rockies will keep
some light orographic shower activity going across the northern and
central Colorado mountains into Monday. Aside from these orographic
showers, Monday will see a bit of break for eastern Utah and western
Colorado as the next Pacific System wallops the West Coast. This
system will be our next weather maker, and the region will begin
feeling it on Tuesday. Much about the progression of this system
remains uncertain, but it does appear that another round of mountain
snow is in the cards for mid next week. And looking even further out
in time, there doesn't seem to be any sign that this wet and
unsettled pattern will be coming to an end. Stay tuned to subsequent
forecast packages for updates.

Aside from near seasonable temperatures on Saturday, the temperatures
for the coming week look likely to remain below normal as this cool
and unsettled pattern stays stubbornly in place.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 338 AM MST Thu Feb 23 2023

Light snow showers will linger this morning across portions of the
area before activity redevelops across much of the region by 18Z
as the next system moves through. As clouds and showers spread
across the area, ILS breakpoints will be met at KRIL, KEGE, and
KASE. Bands of snow and convective showers are projected to
develop this afternoon and evening, focused across southwest
Colorado, with flight conditions quickly dropping underneath the
bands and stronger cells. Otherwise, periods of MVFR are expected
in snow showers. In addition to showers, gusty winds will return
this afternoon with gusts of 30 to 40 kts expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Friday for COZ003-009-012-
     013-017.

     Winter Storm Warning until 5 PM MST Friday for COZ019.

     Winter Weather Advisory from 11 AM this morning to 8 AM MST
     Friday for COZ021.

UT...Winter Weather Advisory until 5 PM MST Friday for UTZ028.

&&

UPDATE...MMS
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 23, 3:00 AM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Thu Feb 23 2023

COZ001>014-017>023-UTZ022>025-027>029-241500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Thu Feb 23 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

After a brief break this morning, a series of disturbances will
move through the region this afternoon and overnight. Snow showers
will redevelop across the area throughout the day with moderate
snow expected for the southern and central mountains. Breezy
conditions will also continue today with gusts of 25 to 35 mph for
the valleys and gusts up to 45 mph for the mountains. Bands of
snow will develop overnight resulting in an uptick in snowfall,
particularly across southwest Colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers will continue Friday before activity tapers off Friday
evening. A weak ridge of high pressure will build overhead for
Saturday before the next system begins to impact the region on
Sunday, bringing another round of snow to the area. Periodic
showers will continue into early next week with another system
likely to move through around midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 23, 3:49 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 AM MST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             15 NW DE BEQUE          39.50N 108.38W
02/22/2023  M2.0 INCH        GARFIELD           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION ATBC2 ALTENBERN,
            DEBEQUE 15SE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
February 23, 7:00 AM MST to February 24, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 12 to 18 inches of snow fell across the area with locally higher amounts in excess of 2 feet estimated at the Buckboard Flat SNOTEL site. Up to 10 inches of snow fell in Monticello.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075011.